Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Denver/Boulder, CO

July 12, 2020Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2020, 4:33 PM MDT for Lincoln County, Colorado. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2020, 4:33 PM MDT (22:33 UTC)
Expired
Jul 12, 2020, 4:58 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 4:47 PM MDTHAIL 11 S Genoa, CO
Jul 12, 5:00 PM MDTHAIL 14 N Hugo, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:07 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2904 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS55 KBOU 122233
SVRBOU
COC073-122315-
/O.NEW.KBOU.SV.W.0124.200712T2233Z-200712T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
433 PM MDT Sun Jul 12 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in east central Colorado...

* Until 515 PM MDT.

* At 432 PM MDT, a severe thunderstorm was located near Genoa, or 7 
  miles east of Limon, moving east at 20 mph. This replaced the 
  previous warning that was in effect for northeast Lincoln County. 

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Genoa around 440 PM MDT.
  Arriba around 515 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3922 10363 3937 10359 3940 10316 3913 10316
      3911 10317
TIME...MOT...LOC 2232Z 271DEG 17KT 3927 10355 

HAIL...1.50IN
WIND...60MPH
 
$$

BARJENBRUCH
1 follow-up statement
636 
WWUS55 KBOU 122258
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
458 PM MDT Sun Jul 12 2020

COC073-122306-
/O.CAN.KBOU.SV.W.0124.000000T0000Z-200712T2315Z/
Lincoln CO-
458 PM MDT Sun Jul 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
        
This warning has been replaced by a severe thunderstorm warning for 
east central Lincoln County. At 455 PM, the severe storm was located 
between Genoa and Hugo, and moving southeast at 30 mph. It will 
produce large hail and damaging winds. 

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3922 10363 3937 10359 3940 10316 3913 10316
      3911 10317
TIME...MOT...LOC 2255Z 271DEG 17KT 3918 10342 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:43 PM MDT, 50 minutes earlier.

Area forecast discussion, Jul 12, 3:43 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
343 PM MDT Sun Jul 12 2020

.SHORT TERM...(This evening through Monday)
Issued at 214 PM MDT Sun Jul 12 2020

Scattered showers and thunderstorms will linger into the early
evening hours. A few strong/severe storms will be possible over
Elbert, Lincoln, and Washington counties and eastward. Elsewhere,
due to limited moisture the showers and storms will be high based
and produce gusty winds and only light rainfall.

Westerly flow aloft around the upper level high over the Southern
Rockies will continue tonight and Monday. High temperatures will
be close to today's readings, possibly a degree or two cooler due
to increased cloud cover. An upper level trough moving across the
Northern Rockies will provide lift Monday for the showers and
thunderstorms. Some of the convection will begin Monday morning.
Precipitable water values be similar to a tenth or two higher
Monday afternoon. Still expect a 40-50F degree temperature dew
point spread. This will result in high based convection again with
gusty outflow accompanying the storms. Little better chance for
brief moderate to heavy rain under the core of the storm. Over
eastern Colorado where greater moisture will reside, MLCAPE
reaches 1000- 2000 J/kg. There should be enough shear to produce
supercells. Some question on where the best moisture and
instability will be. At this time, looks like this will be over
far eastern Colorado and into Nebraska and northwest Kansas and
not very far west into Colorado.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM MDT Sun Jul 12 2020

Showers and storms will be ongoing Monday evening and some may
continue into the overnight hours as a shortwave passes over our
forecast area. By mid morning Tuesday, a cold front will move
southward through the eastern plains. There is quite a bit of
model uncertainty with this cold front and the temperatures behind
it. The NAMs have high temperatures in the low 70s across the
plains while the GFS and the ECMWF have highs in the 80s. Since
there will be moderate northeast winds with good moisture behind
the front, the cooler solutions should verify as low clouds should
develop and persist for much of the morning and early afternoon.
Highs were lowered to the upper 70s to low 80s across the plains
and it is certainly possible DIA doesn't leave the 70s. When the
clouds break up and how much heating occurs will be major
question marks when it comes to the thunderstorm forecast. If
clouds break up by the early afternoon, there may be enough
heating to develop storms as a shortwave trough moves over the
area. In this solution, the CAPE around 2,000 j/kg and deep layer
shear between 45-55 knots will be more than sufficient to allow
the storms to reach severe thresholds with large hail the primary
threat. On the other hand, if clouds hold on well into the
afternoon, the lack of heating will mean the strong cap around 700
mb will keep a lid on storm development and most areas will
remain dry. Right now, it appears the clouds will hold on well
into the afternoon limiting the best instability to the Palmer
Divide. Consequently, that area will have the best chance for
severe weather and has the best PoPs in the forecast.

On Wednesday, a broad trough over the Northern Plains will still
be influencing Colorado although 500 mb heights will be rising.
Without low clouds expected, mixed-layer CAPE around 2,000 j/kg
will form over the southeastern part of our CWA with deep layer
shear between 40-45 knots. If storms were able to develop, they
will have the potential to become severe with large hail the
primary threat. With that being said, there does not appear to be
a good lifting mechanism to generate storms so coverage should be
limited.

A ridge of high pressure will strengthen on Thursday over the
southern High Plains with 500 mb heights reaching 594 dm.
Temperatures will warm well into the 90s across the plains with
isolated storms mainly forming over the mountains and Palmer
Divide. This pattern with a ridge centered over the southern High
Plains will continue on Friday and into the weekend. At this time
range, it is hard to time the shortwave troughs that may trigger
convection so low PoPs were kept in the forecast. Otherwise, hot
temperatures will continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 214 PM MDT Sun Jul 12 2020

High based showers and thunderstorms will produce gusty outflow
winds up to 45 knots through 00Z. Wind direction will be
determined by outflows from near by convection through early
evening. By early evening, winds will settle at a southerly
direction. There could be another round of some high based showers
storms in the 02z-05z range with gusty winds as well. On Monday,
another round of showers and thunderstorms will track across the
region after 18Z. Gusty outflow winds will be the main threat
again with the storms. &&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Danielson
AVIATION...Meier
Hazardous weather outlook, Jul 12, 10:35 AM MDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1035 AM MDT Sun Jul 12 2020

COZ030>051-131645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1035 AM MDT Sun Jul 12 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be the threat of a few severe thunderstorms over the
plains this afternoon. The highest threat will be across Elbert
and Lincoln counties. Hail to 2 inches in diameter, winds gusts
to 70 mph along with a brief tornado will be possible.

Elsewhere there will be a chance of higher based showers and
storms over the higher terrain. Wind gusts to 50 mph will be
possible with this activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a good chance of late day showers and thunderstorms
both Monday and Tuesday. A few severe storms are possible both
days with large hail and strong wind gusts the primary threats.
The chance of showers and thunderstorms will be less Wednesday
through Saturday. Temperatures will be hot again on Monday, then
cool down on Tuesday and Wednesday. They will climb back above
seasonal normals Thursday into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon over portions
of the plains.

In the hours before

Special weather statement, Jul 12, 12:54 PM MDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Denver CO
1254 PM MDT Sun Jul 12 2020

COZ041-045-046-122000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
1254 PM MDT Sun Jul 12 2020

...Brief Landspout Tornadoes Possible...

At 1252 PM MDT, conditions are becoming favorable for the
development of landspout tornadoes in eastern Adams, eastern
Arapahoe, and Central Elbert Counties.  However, at this time it is
unknown which if any developing thunderstorm over the next 1 to 2
hours would produce a landspout. Any landspouts which develop are
expected to pose a limited threat.

Locations impacted include...
Elbert, Kiowa, Deer Trail, Agate, Cottonwood Valley and Shamrock.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3920 10459 4000 10392 4000 10370 3976 10371
      3957 10385 3915 10420

BARJENBRUCH
Local storm report, Jul 12, 3:07 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             16 NE GENOA             39.44N 103.29W
07/12/2020  M2.00 INCH       LINCOLN            CO   PUBLIC

&&
Local storm report, Jul 12, 3:13 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
313 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             16 NE GENOA             39.44N 103.29W
07/12/2020  M2.00 INCH       LINCOLN            CO   PUBLIC

0303 PM     HAIL             10 SSW THURMAN          39.46N 103.29W
07/12/2020  M1.00 INCH       LINCOLN            CO   STORM CHASER

&&
Local storm report, Jul 12, 3:49 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
349 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             10 SE ANTON             39.65N 103.09W
07/12/2020  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

0303 PM     HAIL             10 SSW THURMAN          39.46N 103.29W
07/12/2020  M1.00 INCH       LINCOLN            CO   STORM CHASER

0258 PM     HAIL             16 NE GENOA             39.44N 103.29W
07/12/2020  M2.00 INCH       LINCOLN            CO   PUBLIC

&&
Local storm report, Jul 12, 4:16 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             COPE                    39.67N 102.85W
07/12/2020  M1.50 INCH       WASHINGTON         CO   STORM CHASER

0336 PM     HAIL             10 SE ANTON             39.65N 103.09W
07/12/2020  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

0303 PM     HAIL             10 SSW THURMAN          39.46N 103.29W
07/12/2020  M1.00 INCH       LINCOLN            CO   STORM CHASER

0258 PM     HAIL             16 NE GENOA             39.44N 103.29W
07/12/2020  M2.00 INCH       LINCOLN            CO   PUBLIC

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:54 PM MDTSpecial Weather StatementBOUElbert66 min
Jul 12, 2:16 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln29 min
Jul 12, 2:41 PM MDTSevere Thunderstorm WarningBOULincoln39 min
Jul 12, 3:18 PM MDTSevere Thunderstorm WarningBOUWashington42 min
Jul 12, 3:56 PM MDTSevere Thunderstorm WarningBOUWashington34 min
Jul 12, 4:19 PM MDTSevere Thunderstorm WarningBOULincoln41 min
Jul 12, 4:53 PM MDTSevere Thunderstorm WarningBOULincoln52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.